Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Omaha, NE

June 14, 2013Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 14, 2013, 6:06 PM CDT for Platte County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2013, 6:06 PM CDT (23:06 UTC)
Expired
Jun 14, 2013, 6:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Platte County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:14 PM CDTHAIL 1Monroe, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:37 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS53 KOAX 142306
SVROAX
NEC141-142345-
/O.NEW.KOAX.SV.W.0113.130614T2306Z-130614T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT FRI JUN 14 2013

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 645 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE...OR
  14 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PLATTE CENTER...DUNCAN...MONROE AND TARNOV. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

&&

 A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY AFTERNOON
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4172 9744 4166 9725 4153 9725 4136 9751
      4133 9759 4139 9760 4140 9770 4153 9771
TIME...MOT...LOC 2306Z 227DEG 26KT 4142 9763 

HAIL...1.00IN
WIND...60MPH

$$

BOUSTEAD
2 follow-up statements
030 
WWUS53 KOAX 142320
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT FRI JUN 14 2013

NEC141-142345-
/O.CON.KOAX.SV.W.0113.000000T0000Z-130614T2345Z/
PLATTE NE-
620 PM CDT FRI JUN 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL PLATTE COUNTY...

AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLATTE
CENTER...OR 10 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PLATTE CENTER...DUNCAN...MONROE AND TARNOV. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

&&

LAT...LON 4172 9744 4166 9725 4153 9725 4136 9751
      4133 9759 4139 9760 4140 9770 4153 9771
TIME...MOT...LOC 2306Z 231DEG 26KT 4150 9753 

HAIL...1.00IN
WIND...60MPH

$$

BOUSTEAD
105 
WWUS53 KOAX 142341
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT FRI JUN 14 2013

NEC141-142351-
/O.EXP.KOAX.SV.W.0113.000000T0000Z-130614T2345Z/
PLATTE NE-
641 PM CDT FRI JUN 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY WILL
EXPIRE AT 645 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND A
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR 
NORTHERN PLATTE COUNTY UNTIL 7 PM.

LAT...LON 4172 9744 4166 9725 4153 9725 4136 9751
      4133 9759 4139 9760 4140 9770 4153 9771
TIME...MOT...LOC 2320Z 227DEG 26KT 4150 9753 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:56 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 14, 5:56 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT FRI JUN 14 2013

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

UNSETTLED AND LOW CONFIDENCE AVIATION FORECAST THROUGH SATURDAY
AFTERNOON WITH SCATTERED CONVECTION POSING AVIATION ISSUES TO
BEGIN PERIOD AT LEAST. CONVECTION WILL THEN IMPACT BOUNDARIES
OVER EASTERN NEBRASKA WITH ADDITIONAL TSTMS POSSIBLE BOTH LATER
TONIGHT AND THEN AGAIN SATURDAY AFTERNOON/EVENING. BEST CONVECTION
CHCS AT TAF SITES APPEARED TO BE THROUGH LATE EVENING AND TEMPO
GROUPS WERE INCLUDED. INSTEAD OF CARRYING TSTM CHCS MANY
PERIODS...ADDITIONAL PERIODS OF CONVECTIVE CHANCES WILL BE
ASSESSED AND INCLUDED AS NECESSARY. THERE IS ALSO SOME RISK OF
LOWER CIGS DEVELOPING BEHIND CONVECTION LATE TONIGHT WHICH COULD
PERSIST INTO SATURDAY AFTERNOON...ESPECIALLY IN NERN NEBRASKA.
THESE TRENDS WILL ALSO BE ASSESSED IN LATER FORECASTS.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 237 PM CDT FRI JUN 14 2013/

DISCUSSION...

SYNOPSIS...12Z UPPER AIR ANALYSIS INDICATED A SEASONABLY STRONG
UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES ASSOCIATED WITH 50 M
H5 HEIGHT FALLS AND A 80 KT H25 JET. DOWNSTREAM FROM THE TROUGH A
SHORTWAVE RIDGE COVERED THE CENTRAL AND NORTHERN PLAINS. STEEP MID
LEVEL LAPSE RATES ASSOCIATED WITH EML EXTENDED ACROSS THE HIGH
PLAINS FROM CNTRL/WRN SD INTO CNTRL/WRN KS WITH H7 TO H5 DELTA-T
VALUES OF +22 OR BETTER. THIS WAS CAPPING A FAIRLY MOIST LOWER
LEVEL AIRMASS CHARACTERIZED BY H85 DEWPOINTS OF +15 OR BETTER
/+19C AT KTOP/ FROM SE NEB INTO SRN KS. 19Z SFC ANALYSIS INDCD THE
CDFNT ASSOCIATED WITH THE UPPER TROUGH FROM ERN SD INTO CNTRL NEB.
A WARM FRONT EXTNDD FM AROUND OLU TO BIE.

FORECAST...MAIN FORECAST CONCERN IS FOR SEVERE THUNDERSTORM
CHANCES THIS EVENING. GIVEN THE UPSTREAM LAPSE RATES...MOIST
BOUNDARY LAYER AND PLENTY OF SUN IN THE WRN CWA THIS AFTERNOON THE
ATMOSPHERE IS EXPECTED TO BECOME STRONGLY UNSTABLE WITH MLCAPE OF
3000-4000 J/KG. LITTLE IN THE WAY OF LARGE-SCALE FORCING FOR
ASCENT IS INDICATED IN MODELS AND THIS SEEMS REASONABLE GIVEN
LITTLE UPSTREAM HEIGHT FALLS AT 12Z. THUS FORCING FOR SURFACE-
BASED CONVECTIVE INITIATION WILL GENERALLY RELY ON MESOSCALE
EFFECTS. THIS APPEARS TO LIKELY HAPPEN AS DEEP BOUNDARY LAYER
MIXING IN CENTRAL NEB INTO NRN KS REDUCES THE CIN BY LATE AFTN.
THUS OUR CURRENT FEELING IS THAT STORMS WILL INITIALLY DEVELOP
FROM NW KS INTO CENTRAL NEB...AND THEN INTO NE NEB. THESE STORMS
WILL THEN TRY AND MOVE OFF THE INITIATING BOUNDARY INTO ERN NEB.
THIS WILL BECOME INCREASINGLY DIFFICULT THE FARTHER SOUTH INTO THE
STRONGER CAP IN THE SRN FA. THUS WE WILL HAVE THE HIGHEST POPS
THIS EVENING IN THE CENTRAL AND NRN CWA AND THEN INTO WEST CENTRAL
IA LATER THIS EVENING. THE SEVERE WEATHER THREAT IS THERE THIS
EVENING FOR THE STORMS THAT GET GOING GIVEN THE INSTABILITY.
COVERAGE WILL NOT BE GREAT HOWEVER GIVEN THE LACK OF LARGER-SCALE
FORCING AND STORMS WILL TREND TO DECREASE IN COVERAGE/INTENSITY BY
LATE EVENING. DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELLS WITH
AROUND 30-40 KT OF EFFECTIVE SHEAR...BUT MID AND UPPER LEVEL
STORM-RELATIVE FLOW IS WEAK...AND THUS A TENDENCY TOWARD HP
SUPERCELL MODE IS MORE LIKELY. LOW LEVEL SHEAR ALONG THE SYNOPTIC
WARM FRONT IS ALSO SUFFICIENT FOR AN ISO TORNADO THREAT BUT THE
WEAK RELATIVE FLOW WILL LIKELY LIMIT A MORE ROBUST TORNADO THREAT.
LATER TONIGHT WE MAY SEE ADDITIONAL ACTIVITY /NON SEVERE/ MOVE OUT
OF THE HIGH PLAINS BEHIND THE FRONTAL BOUNDARY ACROSS NORTHERN NEB
AND INTO NW IA BY SAT MORNING.

THE FRONTAL BOUNDARY REMAINS IN THE AREA FOR SAT...BUT THE
CONVECTIVE EVOLUTION REMAINS A BIT MUDDY AT THIS POINT DUE TO
EFFECTS FROM CONVECTION LATE TONIGHT. NEVERTHELESS WITH STRONG
INSTABILITY IN THE AREA AND A FRONTAL BOUNDARY...THERE IS SOME
THREAT OF A FEW AFTN STORMS IN THE CWA SAT AFTERNOON...ESPECIALLY
IN THE CNTRL AND SRN FA. AS THE UPPER LEVEL ENERGY FROM THE
SOUTHERN PLAINS MOVES INTO THE LOWER MO RIVER VALLEY LATE
SAT...THE 850 MB FLOW VEERS AND THIS SHOULD ALLOW FOR MUCH OF SAT
NIGHT TO BE DRY WITH MOST OF THE ACTIVITY SOUTH AND EAST OF OUR
FA. WE HAVE LIMITED POPS TO THE EVENING AND REMOVED MOST MENTION
AFTER MIDNIGHT. SUN ALSO IS A BIT UNCLEAR WITH THE FRONT STILL IN
THE AREA. HEIGHTS WILL BE LOWERING TOWARD THE END OF THE WEEKEND
THOUGH...AND PROVIDING A BETTER FOCUS FOR CONVECTION TO THE SOUTH.
WE WILL CONTINUE SOME POPS THROUGH THE DAY ON SUN...BUT THE BEST
COVERAGE MAY BE WEST AND SOUTH OF OUR FA. A STRONGER PUSH OF DRY
AIR AND COOLER TEMPERATURES WILL MOVE IN ON SUNDAY NIGHT LEADING
TO A DRY STRETCH FOR MON-WED ACROSS THE FA.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 14, 5:09 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT FRI JUN 14 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
509 PM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE REGION
THROUGH THIS EVENING. ANY STORM THIS EVENING WOULD HAVE THE
POTENTIAL TO DROP LARGE HAIL AND CONTAIN DAMAGING WINDS. IN
ADDITION...THE STRONGER STORMS POSE THE THREAT FOR PRODUCING A
TORNADO AND A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA
UNTIL 10 PM.

VERY UNSTABLE CONDITIONS HAVE DEVELOPED OVER THE REGION AND A
WARM FRONT EXTENDED FROM NORTHEAST NEBRASKA INTO SOUTHWEST IOWA.
IN ADDITION...A WEAK COOL FRONT WILL BE PUSHING INTO EASTERN
NEBRASKA THIS EVENING. THE STORM INTENSITY AND COVERAGE IS
FORECAST TO DECREASE BY AROUND MIDNIGHT AS STORMS MOVE SOUTH AND
EAST...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE OVERNIGHT.

ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS THE AREA SATURDAY
AFTERNOON AS A FRONT WILL LIKELY REMAIN IN THE AREA. STRONG AND
EVEN A FEW SEVERE STORMS ARE AGAIN POSSIBLE. HOWEVER...A LOT WILL
DEPEND ON THE IMPACT THE ACTIVITY TONIGHT AND SATURDAY MORNING HAS
ON THE FRONTAL POSITION AND AMOUNT OF INSTABILITY RECOVERY THAT CAN
OCCUR. LATER OUTLOOKS WILL ASSESS THIS POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY NIGHT AS A
FRONT SLOWLY MOVES SOUTHEAST...THE THREAT OF SEVERE WEATHER
PERSISTS THROUGH SUNDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER NEXT WEEK AS WARMTH
AND INSTABILITY RETURN TO THE PLAINS AHEAD OF A LARGE WEST COAST
UPPER LOW THAT WILL BE MOVING INLAND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MID
EVENING.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:02 AM CDTSpecial Weather StatementOAXNemaha43 min
Jun 14, 4:26 AM CDTSpecial Weather StatementOAXOtoe34 min
Jun 14, 6:18 PM CDTSpecial Weather StatementOAXCuming27 min
Jun 14, 6:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton31 min
Jun 14, 6:30 PM CDTSevere Thunderstorm WarningOAXCuming30 min
Jun 14, 6:52 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte38 min
Jun 14, 6:55 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge50 min
Jun 14, 6:59 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Madison, Platte, Stanton31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.